Missouri, 2004

Hail and Damaging Wind in Missouri, May 22, 2004

May 22, 2004 · NWS EAX · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 1:45 PM CST, 9 hours 22 minutes earlier.

Area forecast discussion, May 22, 1:45 PM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT MAY 22 2004

.DISCUSSION...

CONCERN IS THE THREAT OF CONVECTION THE NEXT COUPLE OF DAYS AS A
SERIES OF SHORTWAVES MARCH THROUGH THE CWA. LATEST MOISTURE IMAGERY
INDICATES THE WAVE NEAR THE FOUR CORNERS AREA AND WAS MOVING EAST
NORTHEAST. LATEST SURFACE ANALYSIS DEPICTS THAT THE OUTFLOW BOUNDARY
WHICH WAS LOCATED ACROSS EXTREME NORTHERN MISSOURI THIS MORNING WAS
DISSIPATING WITH THE AID OF GOOD PRESSURE FALLS IN NEBRASKA.
OTHERWISE...A ILL DEFINED SURFACE LOW WAS CENTERED IN NORTHWEST
KANSAS WITH A NEARLY STATIONARY FRONT EXTENDING NORTHEAST INTO
NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE
NORTHERN PERIPHERY OF THE MID LEVEL CAP IN WESTERN AND CENTRAL
NEBRASKA AND MAINLY TRACK EAST THROUGH THE EVENING HOURS WITH CAPE
FROM 3000-4000 J/KG AND GOOD SURFACE TO 6KM SHEAR AROUND 45 KTS.
INSTABILITY AXIS WILL EXTEND EAST INTO NORTHWEST MISSOURI...BUT HAVE
CONCERN ABOUT THE EXTENT OF THE CONVECTION THIS EVENING GIVEN THE
MID LEVEL CAP. 18Z SOUNDING INDICATES THAT THE 800MB CAP IS STRONGER
THAN THE MESOETA HAD INDICATED.

EXTREME NORTHWESTERN ZONES MAY BE ABLE TO BREAK THE CAP THIS EVENING
AND WITH FAVORABLE SHEAR PROFILES THROUGHOUT MOST OF THE
EVENING...AN ISOLATED TORNADO MAY BE POSSIBLE...HOWEVER THE MAIN
THREAT WILL BE DAMAGING WINDS AND HAIL. AS THE SURFACE LOW MOVES
NORTHEAST INTO NEBRASKA AND WESTERN IOWA TONIGHT...A COLD FRONT WILL
TRAIL SOUTHWEST FROM THE LOW AND MOVE INTO NORTHWEST AND WEST
CENTRAL ZONES BY DAYBREAK. INSTABILITY DIMINISHES TO BELOW 2000 J/KG
AFTER MIDNIGHT WITH THE SHEAR PROFILE BECOMING UNIDIRECTIONAL. IN
ADDITION...MESOETA SUGGESTS REMNANTS OF CAP STILL IN
PLACE...ESPECIALLY WEST CENTRAL ZONES. AS A RESULT...EXPECT THREAT
OF SEVERE TO DIMINISH ALONG WITH THE RISK OF THUNDERSTORMS.

FRONT TO MOVE INTO THE EASTERN ZONES BY EARLY AFTERNOON. THREAT OF
SEVERE LOW AS FRONT WILL LIKELY CLEAR THE CWA BEFORE PEAK HEATING.
FRONT TO BECOME STATIONARY ACROSS SOUTHERN MISSOURI SUNDAY NIGHT.
WITH THE APPROACH OF THE NEXT UPPER TROUGH...MESOETA SUGGEST WEAK TO
MODERATE ISENTROPIC LIFT LATE SUNDAY NIGHT FOR THE EXTREME SOUTHWEST
ZONES. WILL INCLUDE A LOW CHANCE OF CONVECTION IN THIS AREA.

CONCERN THEN AGAIN SHIFTS TO THE POTENTIAL FOR THUNDERSTORMS AND
SEVERE WEATHER ON MONDAY. GFS/ETA SIMILAR IN PROGRESSING THE NEXT
SHORTWAVE TROUGH INTO THE CENTRAL PLAINS MONDAY AFTERNOON WITH A
SURFACE LOW IN EASTERN KANSAS. FRONT WILL EXTEND NORTHEAST OF THIS
LOW INTO IOWA. CAP NOT AS STRONG AS THE LAST FEW DAYS AND WITH
COPIOUS GULF MOISTURE FLOWING NORTH INTO THE CWA...THUNDERSTORMS ARE
POSSIBLE ACROSS THE NORTHWEST ZONES MONDAY AFTERNOON AND ACROSS THE
CWA MONDAY NIGHT. WILL UP THE PRECIPITATION THREAT FOR THESE PERIODS.
EXTREMELY UNSTABLE AIR MASS WITH CAPES AROUND 4000 J/KG...STEEP MID
LEVEL LAPSE RATES AND MODERATE SFC-6KM SHEAR SUGGESTS GOOD POTENTIAL
FOR SEVERE. SHEAR PROFILES SUGGEST THAT ISOLATED TORNADOES POSSIBLE
ALONG WITH THE THREAT OF DAMAGING WINDS...LOCALLY HEAVY RAIN.

FOR TUESDAY...WILL MAINTAIN 20-30 POPS FOR THE FORECAST AREA...AS
BOTH GFS AND ETA MODELS FORECAST A SERIES OF MID-LEVEL IMPULSES TO
ARRIVE AND INTERACT WITH THE SURFACE FRONT ACROSS THE CWA. WILL KEEP
WEDNESDAY AND THURSDAY DRY...AS THE STRENGTHENING LOW OFF THE
CALIFORNIA COAST CREATES A NORTHWEST MID-UPPER LEVEL FLOW REGIME
DOWNSTREAM ACROSS THE CENTRAL PLAINS. FORECAST UNCERTAINTY INCREASES
TOWARD NEXT WEEKEND...AS MEDIUM RANGE MODELS OFFER DIFFERENT
SCENARIOS ON THE EJECTION OF THE UPPER LOW. THE GFS IS THE
OUTLIER...AND ITS SPEEDY SOLUTION THAT EJECTS THE LOW ACROSS THE
CENTRAL PLAINS ON THURSDAY WILL BE DISCOUNTED. INSTEAD...WILL LEAN
TOWARD THE ECMWF/CANADIAN/ENSEMBLE MEAN SOLUTIONS...WHICH MAINTAIN
THE LOW OVER CALIFORNIA THROUGH THURSDAY. WILL THEREFORE NOT ADD
CHANCE POPS FOR THE GFS-PROGGED SURFACE FRONT THURSDAY-FRIDAY.
HOWEVER...HAVE ADDED SLIGHT CHANCE POPS FRIDAY-SATURDAY LEANING
TOWARD THE SLOWER PROGRESSION.

DB/LS

&&

.PREVIOUS DISCUSSION...

.400 AM...
THE UPPER AIR CHARTS FROM 00Z LOOK REMARKABLY SIMILAR TO THOSE I
ANALYZED 24 HOURS AGO. THE MOST NOTABLE DIFFERENCE IS THE SLIGHT
PROGRESSION OF THE UPPER TROUGH OVER THE WESTERN THIRD OF THE UNITED
STATES.  THE TROUGH AXIS THAT WAS OVER CALIFORNIA YESTERDAY HAS
MOVED INTO THE GREAT BASIN.  A COMPACT VORTICITY CENTER DIVING DUE
SOUTH OUT OF BRITISH COLUMBIA WILL KICK A JET MAX INTO THE PLAINS
FROM THE MEAN TROUGH THIS AFTERNOON BRINGING ANOTHER ROUND OF STORMS
TO NEBRASKA AND IOWA. (NORTH OF INTERSTATE 80 IS VERY SOGGY FROM
ROUNDS OF STORMS THE LAST SEVERAL NIGHTS)

THE 00Z 500MB CHART INDICATES THAT HEIGHTS HAVE BEGUN TO FALL IN
TOPEKA, NORTH PLATTE, AND OMAHA.  THIS TREND WILL CONTINUE, BUT THE
12C 700MB CAP AT TOPEKA WILL BE SLOW TO ERODE TODAY WITH SOUTHWEST
WINDS PREVAILING IN THE MIDLEVELS TODAY. BOTH THE ETA AND GFS
FORECAST THE EDGE OF THE CAP TO BE FROM GRAND ISLAND TO OMAHA LATE
IN THE DAY.  OUR EYES WILL BE ON THIS CORRIDOR FOR STORM INITIATION
THIS AFTERNOON.  STORM MORPHOLOGY AND COLD POOL PROCESSES WILL
DETERMINE IF NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS WILL
EXPERIENCE STORMS THIS EVENING (LOW CONFIDENCE 30-40 PERCENT). THE
THETA-E ADVECTION OVER THE 850MB FRONT WILL BE ALONG AND NORTH OF
INTERSTATE 80 IN IOWA ONCE AGAIN TONIGHT SO ANY STORMS FOR THE
PLEASANT HILL FORECAST AREA WILL NEED TO ORIGINATE IN SOUTHERN
NEBRASKA AND RIDE THE EDGE OF THE CAP INTO MISSOURI.

THE ETA AND GFS ADVERTISE A SIMILAR SCENARIO FOR SUNDAY.  THE COLD
FRONT ASSOCIATED WITH TONIGHTS WAVE WILL BE ORIENTED ROUGHLY FROM
BETHANY TO KANSAS CITY BY 18Z. CONVECTIVE INHIBITION SHOULD BECOME
NEGLIGIBLE BY EARLY AFTERNOON AND DESPITE LITTLE PRECIPITATION
GENERATED BY THE MODELS, SCATTERED STORMS SHOULD FORM ALONG THE COLD
FRONT AS IT MOVES THROUGH NORTHERN MISSOURI. THE BEST CHANCES WILL
BE OVER CENTRAL AND EASTERN MISSOURI. THE STORMS PREDICTION CENTER
SEEMS TO AGREE ACCORDING TO THEIR DAY TWO OUTLOOK.

ANOTHER JET MAX IS PROGGED TO EJECT INTO THE CENTRAL UNITED STATES
MONDAY AFTERNOON. THE ETA AND GFS ARE SIMILAR DEPICTING A DRYLINE
PUNCHING INTO EASTERN KANSAS MONDAY AFTERNOON AS A WARM FRONT SURGES
INTO SOUTHERN IOWA. IF THE ETA AND GFS VERIFY, MONDAYS INSTABILITY,
SHEAR PROFILES, AND FRONTAL POSITIONS ARE THE MOST FAVORABLE SEVERE
WEATHER SET UP FOR THE PLEASANT HILL FORECAST AREA THIS SEASON.
SUPERCELL THUNDERSTORMS ARE A POSSIBILITY IF THE MODELS HOLD TRUE TO
FORM.

KOCH

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 22, 11:34 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT SAT MAY 22 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

...A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL ARE POSSIBLE THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE
ACROSS EXTREME NORTHWEST MISSOURI...

...SEVERE THUNDERSTORMS POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT
WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE LATE MONDAY AFTERNOON AND EVENING MAINLY ALONG AND NORTH OF
INTERSTATE 35.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER NORTHEAST KANSAS
AND NORTHWEST MISSOURI FROM ATCHISON KANSAS TO SAINT JOSEPH TO
BETHANY AND POINTS NORTH. A VIGOROUS LOW PRESSURE SYSTEM WILL SPAWN
SEVERE THUNDERSTORMS OVER SOUTHERN NEBRASKA THIS AFTERNOON. THESE
STORMS MAY PROPAGATE EAST OR EAST SOUTHEAST INTO NORTHEAST KANSAS AND
NORTHWEST MISSOURI THIS EVENING. WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL LIKELY SUPPRESS THUNDERSTORMS UNTIL THIS EVENING.  IF
THE WARM CAPPING INVERSION CAN BE OVERCOME, HIGH LEVELS OF
INSTABILITY AND STRONG WIND SHEAR MAY CONTRIBUTE TO STORMS CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING NORTH OF A LINE ATCHISON MISSOURI TO BETHANY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE STORMS ARE A POSSIBILITY SUNDAY AFTERNOON AND MONDAY. A
COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORMS SUNDAY AFTERNOON. BY
EARLY AFTERNOON THE FRONT WILL STRETCH FROM UNIONVILLE TO CARROLLTON
TO CLINTON. AS THE FRONT PUSHES EAST, THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE IN
KIRKSVILLE, SEDALIA, BOONVILLE, MARSHALL, MACON, FAYETTE AND
KEYTESVILLE.

THE FRONT WILL RETURN AS A WARM FRONT ON MONDAY. VERY WARM
TEMPERATURES AND HIGH LEVELS OF HUMIDITY WILL CONTRIBUTE TO STRONG
INSTABILITY OVER EASTERN KANSAS AND MISSOURI.  SURFACE LOW
PRESSURE AND AN ASSOCIATED DRY LINE WILL PUSH INTO EASTERN KANSAS BY
EARLY AFTERNOON.  STRONG WIND SHEAR WILL MAKE SUPERCELL THUNDERSTORMS
A POSSIBILITY.  THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND
GUSTS, HOWEVER ISOLATED TORNADOES ARE POSSIBLE LATE MONDAY AFTERNOON
AND EVENING GENERALLY ALONG AND NORTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER EXTREME NORTHEAST
KANSAS AND NORTHWEST MISSOURI.  SPOTTERS MAY ALSO BE NEEDED SUNDAY
AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE MONDAY
AFTERNOON AND MONDAY NIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE
35.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Special weather statement, May 22, 10:03 PM CST, 1 hour 4 minutes before
KSZ025-102-MOZ001>008-011>016-020-230900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
NUMBER 256...IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING. THIS
TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND
WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
May 22, 11:07 PM CST
Where
Atchison County, Rockport
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -95.517

Hail, Nodaway

When
May 22, 11:26 PM CST
Where
Nodaway County, Skidmore
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.283, -95.083

Hail, Buchanan

When
May 22, 11:50 PM CST
Where
Buchanan County, St Joseph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.850

Hail, Andrew

When
May 22, 11:55 PM CST
Where
Andrew County, Savannah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -94.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399970, 5399972, 5399971, 5399969.